Flash Flood, Pettis
- When
- January 12, 7:20 PM CST to January 13, 1:00 AM CST
- Where
- Pettis County, 1 mi S of Green Ridge
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -93.400
Highway 127 flooded.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 12, 4:10 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 410 PM CST WED JAN 12 2005 .DISCUSSION... SURFACE FRONT IS STILL SITUATED ACROSS THE CWA...WHICH IS RESULTING IN QUITE A BAROCLINIC ZONE. TEMPS ARE IN THE UPPER 20S IN NORTHWEST MISSOURI TO THE LOWER 60S IN SEDALIA. EVEN THOUGH THE UPPER LOW IS NEARING...MOST OF THE PRECIPITATION IS OUT AHEAD OF IT. RADAR SHOWS THE HEAVIEST RAIN IS FROM BUTLER TO KIRKSVILLE AND EAST. FARTHER WEST INTO CENTRAL KANSAS AND NORTHWEST NEBRASKA...THERE IS SOME DRIZZLE BUT NOTHING ACCUMULATING TO SPEAK OF. AS TEMPERATURES FALL THIS EVENING...LOCATIONS NORTH OF THE SURFACE FRONT WILL SWITCH TO FREEZING DRIZZLE AND THEN OVER TO SOME LIGHT SNOW BEFORE ENDING. THE CURRENT WSW HAS BEEN STRIPPED OF SEVERAL COUNTIES THROUGHOUT TODAY...SO THE REMAINING COUNTIES ARE IN EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS. WILL ALLOW THIS TO REMAIN IN EFFECT AT LEAST THROUGH THE EVENING...TEMPERATURES THERE HAVE BEEN BELOW FREEZING ALL DAY AND DRIZZLE MAY BE PUTTING A GLAZE ON THINGS. TEMPERATURES WILL SLOWLY FALL THROUGH THE NIGHT...ALTHOUGH THE REAL ARCTIC BLAST WILL NOT ARRIVE UNTIL DURING THE DAY ON THURSDAY. LVQ THE EXTENDED PORTION OF THE FORECAST IN A WORD...LOOKS COLD. GFS ENSEMBLES AND ECMWF CARVE DEEP LONGWAVE TROUGH OVER CONUS AS POLAR VORTEX OVER HUDSON BAY STRENGTHENS. SEVERAL SURGES OF ARCTIC AIR WILL INVADE CENTRAL AND EASTERN U.S. AS ATTENDANT VORTICES ROTATE AROUND POLAR VORTEX. TIMING AND AMOUNT OF PENETRATION OF COLD AIR INTO CENTRAL PLAINS...CWA IN PARTICULAR...WILL CREATE BIGGEST FORECAST CHALLENGE. FOR TIME BEING...TRENDED COLDER WITH TEMPERATURES IN DAYS 5 TO 7. POTENTIAL FOR SUB-ZERO TEMPERATURES EXISTS FOR NORTHERN PORTIONS OF CWA...BUT SO FAR WILL LIMIT SUB-ZERO FORECAST MINS FOR AREAS ADJACENT TO IOWA BORDER. NEXT CHANCE OF PRECIP ARRIVES OVER THE WEEKEND...WITH MEDIUM RANGE MODELS PRODUCING AN AREA OF CHANNELED VORTICITY AND WEAK/MODERATE ISENTROPIC LIFT GENERALLY ALONG THE IOWA MISSOURI BORDER. MODELS ALSO PREDICTING WEAK TO MODERATE MOIST ADVECTION FEEDING INTO THIS AREA OF UVM...SO INTRODUCED SLIGHT CHANCE OF LIGHT SNOW SATURDAY INTO SUNDAY. OVERALL...QUITE A BIT OF UNCERTAINTY IN LONGER RANGE OF FORECAST...THOUGH SUCCESSIVELY COLDER LOOK TO GFS ENSEMBLES POINT TOWARD A DEEP FREEZE FOR FORECAST AREA...AND PERIODS OF LIGHT SNOW/FLURRIES...FOR NEXT WEEK. SF && .PREV DISCUSSION... 1123 AM WED... SENT QUICK UPDATE TO FORECAST. TEMPERATURES HAVE WARMED ENOUGH IN NORTHEASTERN MO TO TRIGGER CANCELLING THE WINTER WEATHER ADVISORY. TEMPERATURES MAY BE A LITTLE COOLER IN SOUTHERN COUNTIES...BY ONLY A FEW DEGREES...AS THE WARM FRONT HAS NOT MOVED MUCH FARTHER NORTH. STILL SEEING CONVECTION BREAK OUT...SO HAVE HIT THE THUNDERSTORM CHANCE A LITTLE HARDER. ZFP ALREADY OUT. LVQ 340 AM WED... VIGOROUS UPPER LOW CURRENTLY LOCATED NEAR FOUR CORNERS REGION WILL CONTINUE TO TRANSLATE EAST SOUTHEAST ACROSS THE SOUTHERN ROCKIES THROUGH THE MORNING AND EMERGE INTO THE PLAINS BY LATE AFTERNOON. AHEAD OF THIS FEATURE WARM FRONT...WHICH CURRENTLY EXTENDS FROM SOUTH OF KSTL BACK INTO FAR SOUTHWEST MO AND CENTRAL OK...WILL LIFT NORTHWARD INTO CENTRAL MO THIS AFTERNOON. TEMPERATURES SOUTH OF THIS BOUNDARY ARE CURRENTLY IN THE 60S ACROSS FAR SOUTHERN MO/AR THIS MORNING. BOUNDARY MAY MAKE IT INTO EXTREME SOUTHERN CWA THIS AFTERNOON...AND HAVE ADJUSTED TEMPS TO ACCOUNT FOR THIS. EXPECT QUITE A TEMPERATURE GRADIENT TO EXIST ACROSS BOUNDARY...WITH TEMPERATURES ACROSS BOUNDARY RANGING FROM THE 60S JUST SOUTH AND EAST OF CWA...QUICKLY FALLING INTO THE UPPER 30S ROUGHLY ALONG A KMKC TO KIRK LINE. AREAS IN FAR NORTH CENTRAL/NORTHWEST MO MAY WELL REMAIN AT OR BELOW FREEZING THROUGHOUT THE AFTERNOON...AND IF THIS WERE TO VERIFY COULD EASILY SEE A QUARTER INCH OF ICE ACCUMULATION ACROSS FAR NORTH CENTRAL MO AROUND THE BETHANY AREA. HOWEVER GIVEN CONSIDERABLE UNCERTAINTY REGARDING TEMPERATURES THIS AFTERNOON HAVE OPTED TO COVER THIS WITH GOING WINTER WEATHER ADVISORY (WHICH WILL BE EXTENDED THROUGH MIDNIGHT TONIGHT ACROSS FAR NORTHERN CWA). THAT SAID...TEMPERATURES WILL NEED TO BE WATCHED VERY CLOSELY IN THIS AREA TODAY. FURTHER SOUTH...AS TEMPERATURES CONTINUE TO SLOWLY RISE ACROSS SOUTHERN/CENTRAL CWA THIS MORNING ANTICIPATE BEING ABLE TO DROP GOING FREEZING RAIN ADVISORY EARLY. WITH APPROACHING WARM FRONT WILL LIKELY SEE AREAS OF DENSE FOG DEVELOP ACROSS CWA EARLY THIS MORNING...AND MAY REPLACE OUTGOING FREEZING RAIN ADVISORY WITH A DENSE FOG ADVISORY IF FOG DOES INDEED BECOME WIDESPREAD AND TEMPERATURES BEHAVE THEMSELVES AS EXPECTED. FOR THIS AFTERNOON INTO TONIGHT EXPECT AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS TO DEVELOP/SPREAD ACROSS CWA THIS AFTERNOON INTO THIS EVENING AS CONSIDERABLE LARGE SCALE LIFT ASSOCIATED WITH APPROACHING SHORTWAVE TROUGH SPREADS ACROSS CWA. SOUTHEASTERN HALF OF CWA STILL LOOKING AT POTENTIAL FOR HEAVY RAINFALL...AND GOING FLOOD WATCH COVERS THIS WELL. ADDITIONALLY...AS LAPSE RATES STEEPEN THIS AFTERNOON CANT RULE OUT MARGINALLY SEVERE HAIL WITHIN ELEVATED CONVECTION ACROSS THIS AREA AS WELL. IF WARM FRONT IS ABLE TO LIFT NORTH INTO CWA CANT RULE OUT A THREAT FOR DAMAGING WINDS AS WELL AS STORMS WOULD HAVE CHANCE TO ROOT THEMSELVES IN BOUNDARY LAYER SOUTH OF BOUNDARY. PRECIPITATION MAY CHANGE OVER TO FREEZING RAIN/SNOW TOWARDS END OF EVENT LATER TONIGHT. ETA PROG SOUNDINGS KEEP ELEVATED WARM NOSE ACROSS AREA FOR A SHORT TIME BEHIND SURFACE FRONT...AS COLD AIR AT 850MB IS SLOWER TO ARRIVE. THIS WOULD SEEM TO SUPPORT A BRIEF FREEZING RAIN THREAT...AND GIVEN TIGHT SURFACE TEMP GRADIENT CANT RULE THIS OUT...HOWEVER THINK MORE LIKELY SCENARIO IS FOR PRECIPITATION TO END ACROSS AREA AS MOISTURE AXIS IS PUSHED EAST BEFORE SUB-FREEZING TEMPS ARRIVE. HAVE BUMPED TEMPS ACROSS SOUTHERN CWA A BIT FOR THURSDAY...AS ETA MODEL HAS SLOWED THE ARRIVAL OF ARCTIC AIR UNTIL THE DAYTIME HOURS. THUS MAY SEE TEMPS RECOVER BRIEFLY DURING THE LATE MORNING/EARLY AFTERNOON HOURS. OTHERWISE COLDEST AIR OF THE SEASON LOOKS TO REMAIN ACROSS FORECAST AREA THROUGH THE UPCOMING WEEKEND. SEAMAN 900 PM TUE... HAVE FIXED PROBLEMS WITH ZONES HAVING WRONG TIMES FOR ADVISORIES. SOME CONFUSION AS DAY SHIFT HAD EXTENDED THE TIME ON THE WINTER WEATHER ADVISORY IN NORTHERN MISSOURI AT THE LAST MINUTE BUT CHANGE DID NOT MAKE IT INTO THE GRIDDED DATABASE. ALL IS IN AGREEMENT NOW. DID LET ADVISORY FOR LINN AND MIAMI KANSAS AND CASS AND JOHNSON COUNTIES IN MISSOURI EXPIRE AT 9 PM. TEMPERATURES HAD CLIMBED SLIGHTLY ABOVE FREEZING AT WHITEMAN AFB WHERE DRIZZLE WAS STILL OCCURRING. REST OF THE REGION WAS SEEING SOME FOG BUT NO PRECIPITATION WAS OCCURRING. THUS ONLY SOME VERY MINOR GLAZING FROM THE FOG EXPECTED THE REST OF THE EVENING. OVERNIGHT HOURS...MODELS STILL SHOWING FRONT TRYING TO WASH OUT...AND TEMPERATURES TRYING TO CLIMB A FEW DEGREES...ESPECIALLY IN SOUTHERN PORTIONS OF FORECAST AREA. THUS NOT EXPECTING MUCH PROBLEMS THROUGH THE EARLY MORNING HOURS. LATE TONIGHT...PRECIPITATION EXPECTED TO BEGIN TO BREAK OUT IN NORTHERN MISSOURI AS 850 WINDS REALLY PICK UP AND 850 FRONTOGENESIS STARTS TO TAKE PLACE. SO WOULD EXPECT ICING TO BEGIN TO PICK UP IN THOSE AREAS WHERE WINTER WEATHER ADVISORY IS IN EFFECT. WILL BE A RACE FURTHER SOUTH TO GET SIGNIFICANT PRECIPITATION STARTED IN THE MORNING BEFORE TEMPERATURES CLIMB ABOVE FREEZING. WILL NOT CHANGE CURRENT FREEZING RAIN ADVISORY FOR KANSAS CITY TO CHILLICOTHE...LINNEUS AND CARROLLTON AREAS AT THIS POINT...BUT MAY NEED TO BE REWORKED BY MIDNIGHT SHIFT. PC && .EAX WATCHES/WARNINGS/ADVISORIES... KS...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR KSZ102. MO...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR MOZ001>004-011>012. FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR MOZ031>033-038>040-043>046-053>054. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CST WED JAN 12 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL STILL AFFECT AREAS FROM TROY KANSAS TO MARYVILLE...ALBANY AND GRANT CITY THIS AFTERNOON. ICE MAY ACCUMULATE TO A GLAZE ON AREA ROADS. FURTHER SOUTH...SHOWERS AND OCCASIONAL THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON. HAIL THE SIZE OF PENNIES IS POSSIBLE IN AN ISOLATED STORM OR TWO...BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCATIONS SOUTH AND EAST OF A LINE FROM BUTLER TO HIGGINSVILLE TO MOBERLY MAY SEE ENOUGH RAINFALL TO CAUSE MINOR FLOODING ON AREA RIVERS AND LOW WATER CROSSINGS THIS AFTERNOON AND EARLY THIS EVENING. OVERNIGHT...THE TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE OUTLOOK AREA. LOCATIONS MAINLY NORTH OF A LINE FROM MOUND CITY KANSAS TO HIGGINSVILLE TO KIRKSVILLE MAY SEE SOME FREEZING RAIN AND SNOW THIS EVENING...BUT LITTLE TO NO ACCUMULATIONS ARE EXPECTED. THE PRECIPITATION SHOULD TAPER OFF AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST CLINTON 38.37N 93.77W
01/12/2005 70 MPH HENRY MO TRAINED SPOTTER
PENNY SIZE HAIL WAS ALSO REPORTED.
&&
RUNNELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL SEDALIA 38.70N 93.23W
01/12/2005 0.75 INCH PETTIS MO EMERGENCY MNGR
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD BUTLER 38.26N 94.34W
01/12/2005 BATES MO LAW ENFORCEMENT
SOUTH MAIN STREET A QUARTER MILE SOUTH OF BUTLER UNDER
WATER.
&&
PCThe Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
1 flash flood. Local standard time, as filed.
Highway 127 flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438942.